Couldn't find what you looking for?

TRY OUR SEARCH!

In a world where more and more children are diagnosed with attention deficit hyperactivity disorder (ADHD), medicating children to help them behave in class is becoming the common standard. Most of the medical community are skeptical of this trend, and diagnostic criteria for what actually constitutes ADHD makes it hard to differentiate between a real condition and healthy behavior. 

Nevertheless, medications like Adderal and Ritalin are some of the most commonly known medications in the world now. An unfortunate thing about these types of medications, however, is the fact that there are many side effects; most notably patients become addicted to this medication. 

Enter Vyvanse, a medication that is designed to have a milder dependence compared to the more traditional mediations so patients can take the medication more reliably. It is designed to be a long-acting stimulant so patients will have a more regulated dose throughout the metabolism of the disease. Even with its more attractive properties, there are some noticeable side effects that you need to familiarize yourself with if you are taking this medication. 

Like most other amphetamines that are used to treat ADHD, taking Vyvanse can lead to common side effects like decreased appetites, dry mouth, feeling irritable or anxious, dizziness, nausea, and vomiting, stomach pain, constipation and problems sleeping.  Although these side effects seem numerous potentially, this is a typical panel of side effects for most amphetamines, so you will not be able to avoid any of them if you are treating your ADHD. 

In a study comparing the effectiveness of Vyvanse to other ADHD medications, it was determined that the panel of side effects that were observed throughout the 3-month duration of the study were quite similar compared to other medicines. The most worrisome seems to be the prevalence of anorexia tendencies in Vyvanse patients which were found to be around 11 percent of cases. 

When looking at serious side effects of the medication, it was determined that there were none in the adult group receiving the drug. In children, however, there were more noticeable concerns to be aware of. In these patients, there were cases of appendicitis and syncope. Both cases may not be directly related to the drug but it is known that Vyvanse does have some influence of the blood pressure of the patients taking the medication so it is important to encourage patients to drink adequate fluids throughout the day to make sure they do not suffer from these fainting episodes. 

All in all, Vyvanse seems to be no less dangerous than other medications currently on the market and the dangerous side effects are not considered to be life-threatening.

The most important thing that you can do is make sure that your child does, in fact, need the medication in the first place. ADHD is a disease that does not have clear symptoms to look for when making a diagnosis and traditionally, doctors would diagnose ADHD after prescribing these medications and observing an improvement in the behavior of the patients. Because it is a stimulant, this would be observed in every case. Sometimes, it is in fact just a behavioral problem so you don't need to do such intensive therapy.  [1]

Still have something to ask?

Get help from other members!

Post Your Question On The Forums